Kansas, 2016Damaging Winds in Kansas, August 24, 2016
August 24, 2016 · NWS ICT · 5 events in 3 counties and zones
A couple of severe thunderstorms hit Sedgwick, Butler, and Greenwood counties from late in the afternoon until early in the evening on the 24th. A few areas were hit by 60 to 70 mph winds that caused tree damage in each county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of severe thunderstorms hit Sedgwick, Butler, and Greenwood counties from late in the afternoon until early in the evening on the 24th. A few areas were hit by 60 to 70 mph winds that caused tree damage in each county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 2:44 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 24, 2:44 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 PM CDT WED AUG 24 2016
.SYNOPSIS...
Issued at 338 PM CDT Wed Aug 24 2016
The central United States trough maintains with the main wrapped
up low pressure system across southern Saskatchewan into the
Dakotas with external extents staying along the Rockies. High
pressure over the Southeast maintains its dominance resulting in
persistent southwest flow for the rest of the week in the Central
Plains. A cold front stretching from northern Missouri to
southeast Nebraska into central and southwest Kansas is expected
to help initiate showers and thunderstorms along it this evening.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 338 PM CDT Wed Aug 24 2016
Primary focus - Precipitation specifically heavy rain potential
tonight and tomorrow night depending on the activity associated with
the frontal boundary. Flooding could be a great concern the next
couple of days depending on the evolution of the activity.
Morning elevated activity has diminished leading to a clearing in
the clouds for diurnal heating to set the stage for the southeast
moving cold front; the merger with an outflow boundary from the
morning activity very well could lead to convective development.
This front is certainly not off to the races which begs the question
of potential training for areas of central and northeast Kansas. CIN
persists in central Kansas this afternoon following the morning
activity. MUCAPE has increased to around 2000 J/kg across south
central Kansas with 40 to 50kts of effective bulk shear based on
the latest meso analysis. This instability could initiate severe
thunderstorms this evening with quarter sized hail and 60mph
winds possible. Right now widespread severe storms are not
expected. Composite reflectivity model simulations indicate
development around 0z for south central Kansas.
The trough over the central CONUS and high in the Southeast are
keeping a southwest flow regime for the Plains with the faucet of
moisture remaining in the on position for the rest of this week.
Precipitable water values of 1.5 to 2 are forecast for this
timeframe leaving ample available moisture. Given the
thunderstorms across McPherson, Marion and Harvey counties from a
few days ago that generated over two inches, this would be the
area with greatest flooding likelihood highlighted with over four
inches for the next five days from Hutchinson to Emporia to the
Kansas City vicinity by HPC. Areas further north and southwest
have not received the rain in the last ten days or even the month
of August in some cases; this would aid in a diminished flooding
threat at least initially beyond the high rainfall rates in a
short period of time due to any thunderstorms with minimal
movement or training.
Since the models are suggesting that northeast Kansas into the KC
metro will be the target for heavier rainfall tonight while
questions loom in spread and persistence of activity further
southwest tonight, it is difficult to jump on board with any flood
headlines. Thus the thought is to wait to see how things evolve
this evening to see if one would warranted in the next forecast
issuance or even an update before then. Precipitation chances
were tweaked to account for latest guidance, but it is still a
toss up due to the uncertainty in frontal movement and potential
outflow influence. Therefore repeated chances of thunderstorms
exist for the short term.
.LONG TERM...(Sunday through Wednesday)
Issued at 338 PM CDT Wed Aug 24 2016
The high pressure system over the Southeast will spread to cover
the eastern half of the CONUS for the weekend. There is a trough
that will strengthen and move down from Hudson Bay while remaining
in Canada which will only squish the high. A ridge is anticipated
for this part of the country for the first part of the week which
means consistent temperatures for the latter periods. ECMWF has
brought in a tightly wrapped tropical system with a track across
the Gulf which has varied between runs. The GFS has started to
hint at something similar. This certainly peaks the interest meter
given the strength at such a point in the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Aug 24 2016
Scattered to numerous strong to severe convection is expected to
develop along a cold front late this afternoon and early evening
over south central Kansas and the Flint Hills. Storms will
fester along the front expanding a bit into southeast Kansas and
eventually develop behind the front across central Kansas tonight.
While mainly VFR conditions will prevail through this evening
away from any storms, some MVFR CIGS are expected to develop
behind the front across central Kansas overnight.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 69 83 66 84 / 60 60 70 30
Hutchinson 66 79 63 82 / 70 60 60 40
Newton 67 80 64 82 / 70 60 70 30
ElDorado 68 83 65 84 / 60 60 60 40
Winfield-KWLD 70 88 67 87 / 50 50 50 30
Russell 62 75 61 78 / 60 50 50 40
Great Bend 63 75 61 80 / 60 50 60 40
Salina 66 76 63 81 / 70 50 60 40
McPherson 66 78 63 81 / 80 60 60 40
Coffeyville 72 92 69 87 / 20 40 50 30
Chanute 70 87 67 85 / 40 50 50 30
Iola 69 86 66 84 / 50 60 60 30
Parsons-KPPF 71 90 68 86 / 30 40 50 30
&&
.ICT Watches/Warnings/Advisories...
None.
&&
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...KED
Hazardous weather outlook, Aug 24, 3:21 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT WED AUG 24 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT WED AUG 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE STORMS WILL POSSIBLY DEVELOP THIS EVENING ACROSS
CENTRAL TO SOUTH CENTRAL KANSAS AND INTO THE FLINT HILLS. THE MAIN
SEVERE RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS TO 70 MPH. ANY STORM WILL ALSO BE CAPABLE OF VERY HEAVY
RAINFALL RATES WITH FLOODING POSSIBLE. OVERNIGHT THUNDERSTORM
ACTIVITY ACROSS THE STATE WILL HAVE PRIMARILY LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED FOR LATE THURSDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF HIGHWAY 54/400.
LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE STRONGEST ACTIVITY
EARLY ON...WITH THE PRIMARY THREAT TRANSITIONING TO VERY HEAVY
RAIN AND LOCALIZED FLASH FLOODING. PLEASE MONITOR THE UPCOMING
FORECASTS CLOSELY AS AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS
MAY BE NEEDED BY THURSDAY.
OFF AND ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT
LEAST EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN, BUT A FEW STRONG STORMS CANNOT BE BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 24, 3:59 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED AUG 24 2016
KSZ069-242230-
BUTLER KS-
459 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER AUGUSTA...MOVING NORTHEAST AT
40 MPH.
PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...AUGUSTA...LEON...ROSALIA...EL DORADO STATE PARK...
EL DORADO LAKE AND EL DORADO AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3762 9703 3795 9684 3782 9653 3758 9695
TIME...MOT...LOC 2158Z 222DEG 34KT 3767 9694
KLEINSASSER
Special weather statement, Aug 24, 4:11 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT WED AUG 24 2016
KSZ083-242245-
SEDGWICK KS-
511 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER DOWNTOWN WICHITA...MOVING
NORTHEAST AT 35 MPH.
* PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...ROSE HILL...DOWNTOWN WICHITA...KECHI...
EASTBOROUGH...MCCONNELL AIR FORCE BASE...SOUTH WICHITA...
NORTHEAST WICHITA...EISENHOWER NATIONAL AIRPORT...EAST WICHITA...
JABARA AIRPORT AND OAKLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3761 9751 3791 9731 3791 9715 3755 9715
TIME...MOT...LOC 2210Z 218DEG 28KT 3765 9733
KLEINSASSER
Thunderstorm Wind, Sedgwick
- When
- August 24, 4:14 PM CST to 4:17 PM CST
- Where
- Sedgwick County, 0.55 mi W of Oaklawn
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.600, -97.310
A former law enforcement officer reported 4 to 5 inch diameter limbs downed from a microburst near the Meridian/MacArthur Intersection.
Thunderstorm Wind, Sedgwick
- When
- August 24, 4:14 PM CST to 4:17 PM CST
- Where
- Sedgwick County, 0.55 mi W of Oaklawn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.600, -97.310
A former law enforcement officer estimated 60 to 70 mph winds from a microburst at the Meridian/MacArthur Intersection.
Thunderstorm Wind, Butler
- When
- August 24, 4:33 PM CST to 4:35 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -96.860
Dispatch reported that a 1.5 foot diameter tree was uprooted in town.
Thunderstorm Wind, Butler
- When
- August 24, 4:55 PM CST to 4:58 PM CST
- Where
- Butler County, Towanda
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -97.000
Winds were estimated from 60 to 65 mph.
Thunderstorm Wind, Greenwood
- When
- August 24, 5:57 PM CST to 6:00 PM CST
- Where
- Greenwood County, 3.26 mi W of Madison
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.130, -96.190
Nickel-sized hail and some tree damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, August 24, 201620 injured · $10 million · EF3 · 9 events
- Tornadoes in Indiana, August 24, 2016EF3 · 4 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Lightning Strike in Florida, August 24, 20163 injured · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Damaging Winds in Mississippi, August 24 to 25, 2016$14,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647591, 647593, 647592, 647594, 647595.